Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 2020, 11:37 PM CDT for Cherokee County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 11:37 PM CDT (04:37 UTC)
- Expired
- Jun 5, 2020, 12:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 11:43 PM CDT | HAIL 1 | 3 Ssw Cleghorn, IA | |
| Jun 5, 12:09 AM CDT | HAIL 1.25 | 3 Sse Cherokee, IA | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
567
WUUS53 KFSD 050437
SVRFSD
IAC035-050515-
/O.NEW.KFSD.SV.W.0014.200605T0437Z-200605T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1137 PM CDT Thu Jun 4 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Cherokee County in northwestern Iowa...
* Until 1215 AM CDT.
* At 1137 PM CDT, a severe thunderstorm was located over Cleghorn, or
10 miles west of Cherokee, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cherokee around 1155 PM CDT.
Aurelia around 1205 AM CDT.
Other locations impacted by this severe thunderstorm include Meriden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4272 9586 4277 9586 4290 9580 4283 9539
4256 9539
TIME...MOT...LOC 0437Z 289DEG 30KT 4280 9575
HAIL...1.25IN
WIND...60MPH
$$
BT2 follow-up statements
821
WWUS53 KFSD 050452
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1152 PM CDT Thu Jun 4 2020
IAC035-050515-
/O.CON.KFSD.SV.W.0014.000000T0000Z-200605T0515Z/
Cherokee IA-
1152 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CHEROKEE COUNTY...
At 1152 PM CDT, a severe thunderstorm was located over Cherokee,
moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Aurelia around 1205 AM CDT.
Other locations impacted by this severe thunderstorm include Meriden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4272 9586 4277 9586 4290 9580 4283 9539
4256 9539
TIME...MOT...LOC 0452Z 289DEG 30KT 4276 9558
HAIL...1.75IN
WIND...60MPH
$$
BT203
WWUS53 KFSD 050502
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1202 AM CDT Fri Jun 5 2020
IAC035-050515-
/O.CON.KFSD.SV.W.0014.000000T0000Z-200605T0515Z/
Cherokee IA-
1202 AM CDT Fri Jun 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CHEROKEE COUNTY...
At 1202 AM CDT, a severe thunderstorm was located over Cherokee,
moving southeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Aurelia around 1220 AM CDT.
Other locations impacted by this severe thunderstorm include Meriden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4272 9586 4277 9586 4290 9580 4283 9539
4256 9539
TIME...MOT...LOC 0502Z 295DEG 20KT 4274 9555
HAIL...2.00IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:08 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 4, 7:08 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 708 PM CDT Thu Jun 4 2020 .UPDATE... Issued at 642 PM CDT Thu Jun 4 2020 Scattered storms continue to develop in the vicinity of a frontal boundary from Sheldon to Sioux Rapids and locally enhanced instability. Thus far the main threats with storms in this region have been small hail, gusty winds, and frequent lightning amidst weaker mid level lapse rates, but cannot rule out brief large hail up to 1 inch diameter in a strongly sheared environment in this small region through sunset. Further west across central SD, will continue to monitor isolated severe storms as they track eastward toward the forecast area. && .SHORT TERM...(This Evening through Friday) Issued at 337 PM CDT Thu Jun 4 2020 The concern in the short term will be the convection chances overnight. A weak upper level wave continues to move east and has moved into northwestern South Dakota per GOES-16 hi-level water vapor image. Convection has begun to develop along the North and South Dakota border as well as in the northern Black Hills. Effective shear remains more than adequate to support supercells with values of 40-50 kts. The problem is the lack of instability due to limited moisture. As temperatures have approached 90 degrees east of the James River, dry air just above the surface has mixed out leaving dew points in the 50s over southwestern Minnesota, east central South Dakota, and northwestern Iowa. This is combined with 700-500 mb lapse rates that are generally from 6.5 - 7 C/km. As a result MLCAPES are generally less than 1000 J/kg except in the Missouri Valley where lapse rates are near 7 C/km and dew points are in the lower 60s. With limited instability and the lack of any significant boundary in the area, it is unlikely severe thunderstorms will develop over the area. Rather, the expectation is that storms that develop in the vicinity of the Black Hills will need to propagate into the area following the high MLCAPE axis from western South Dakota into south-central South Dakota. For this reason the best chance for severe storms remains in south central South Dakota where hail up to golf ball size will be possible with any supercells than can move into the area after sunset. DCAPE values are less than 1000 J/kg in this area so while 60 mph wind gusts will be possible, wind will be a lesser threat. Similarly, a weak low level wind field has resulted in 0-1 km shear of less than 10 kts so that tornadoes appear unlikely. As these storms move east toward Sioux City, the atmosphere does become more stable and inflow into the storms will be lacking due to the absence of any low level jet so that updrafts will slowly weaken. Maximum hail size should be closer to 1 or 1.25 inches. The storms are expected to exit the area prior to sunrise on Friday. That will leave Friday dry with above average temperatures. While cooler than today, highs will again be from 80 to 85. .LONG TERM...(Friday Night through Thursday) Issued at 337 PM CDT Thu Jun 4 2020 The forecast challenge going into the weekend and early next weekend will be the development and subsequent evolution of a deep upper trough that will set up over the western US this weekend and move into the plains early next week. With the upper trough digging into the western US Friday night, strong southerly flow will develop across the plains in the lowest 500 mb of the atmosphere. This will bring very warm air into South Dakota at and above 700 mb by Saturday morning. The result will be increasingly steep lapse rates along and west of the James River toward sunrise. With strong warm air advection at 700 mb and steep lapse rates, there will be a chance for high- based convection from late Friday night into Saturday morning - primarily west of the James River although a few cells could approach I-29. These storms are not expected to be severe. As the day continues, warmer and more moist air will move in at 850 mb over much of South Dakota. While the atmosphere will become increasingly unstable west of I-29, there will be a large cap in place as 700 mb temps warm to +12 or +14. If the warming aloft is slower and moisture comes in more quickly around 850 mb, there is the potential for storms to develop over portions of eastern South Dakota as a strong upper level short wave/jet streak moves into the northern High Plains. Should storms develop, effective shear is around 40 kts so could not rule out some large hail from elevated supercells. The best chance will be west of the James River. Any storms that manage to develop should move north of the area late Saturday night. On Sunday and Monday, both the NAEFS and ECMWF ensemble are showing unusually warm air at 700 mb - amongst the warmest seen for this time of year. The warm anomaly is not as significant at 850 mb. The combination argues that a significant cap is likely to be in place Sunday and Monday. This will make thunderstorm development increasingly unlikely as the surface low and front remain over western South Dakota. Instead, very warm temperatures in the 90s with dew points climbing well into 60s can be expected. The surface low and upper trough look to approach the area Monday night and Tuesday. There remains a lot of uncertainty on the timing of the frontal passage but when it does go through there will be a threat of heavy rainfall as there could be training storms in the deep southerly flow. After the frontal passage, cooler air with temperature at or even below seasonal averages can be expected by the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 642 PM CDT Thu Jun 4 2020 MVFR ceilings and vsby are possible this evening through early Friday morning as scattered thunderstorms move through the region. Storms across western and central SD and NE will track east, first near KHON this evening and then perhaps reaching near KFSD and KHON after midnight. Other than with storms, expect VFR conditions through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...BP SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...BP
Hazardous weather outlook, Jun 4, 9:05 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Sioux Falls SD 905 PM CDT Thu Jun 4 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-SDZ038>040-056-051200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Moody- 905 PM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...Tonight. Isolated strong to severe thunderstorms are expected to pass through portions of the region late tonight. The strongest storms may produce hail up to quarter size and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of scattered strong to severe thunderstorms are possible Saturday evening into the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through 4 AM Friday morning. NEZ013-014-SDZ050-052>055-057>071-051200- Dixon-Dakota-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln-Bon Homme-Yankton-Clay-Union- 905 PM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are expected to pass through portions of the region through 2 AM tonight. The strongest storms may produce hail up to golf ball size and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of scattered strong to severe thunderstorms are possible Saturday evening into the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening.
In the hours before
Local storm report, Jun 4, 11:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 2 NW ARCO 44.40N 96.21W
06/04/2020 E65 MPH LINCOLN MN TRAINED SPOTTER
FLAG POLE SNAPPED OFF BY STRONG WINDS. LAWN
FURNITURE BLOWN ALL OVER YARD. POWER IS OUT.
MARBLE SIZED HAIL AND 0.33 INCH OF RAINFALL
FOLLOWED WIND.
&&
TRMLocal storm report, Jun 4, 11:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 3 SW ARCO 44.36N 96.22W
06/04/2020 E0.50 INCH LINCOLN MN PUBLIC
&&
TRMLocal storm report, Jun 4, 11:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL 7 NE HURON 44.46N 98.17W
06/04/2020 E0.25 INCH BEADLE SD PUBLIC
PEA SIZED HAIL, ABOUT A HALF INCH OF
RAINFALL, AND NO STRONG WINDS WITH THIS
STORM.
&&
TRMLocal storm report, Jun 4, 11:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM HAIL SANBORN 43.18N 95.65W
06/04/2020 U1.00 INCH O'BRIEN IA PUBLIC
&&
TRMLocal storm report, Jun 4, 11:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST 3 W DOVRAY 44.06N 95.60W
06/04/2020 M63 MPH MURRAY MN MESONET
MESONET STATION MN038 DOVRAY MN-30 MILE POST
49.
&&
TRMLocal storm report, Jun 4, 11:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL SANBORN 43.18N 95.66W
06/04/2020 E1.00 INCH O'BRIEN IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 11:16 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 44 min |
| Jun 4, 11:20 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 40 min |
| Jun 4, 11:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 40 min |
| Jun 5, 12:08 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 52 min |
| Jun 5, 12:15 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 45 min |
| Jun 5, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| Jun 5, 1:20 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 40 min |
| Jun 5, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 48 min |
| Jun 5, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 37 min |
| Jun 5, 1:51 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 54 min |
| Jun 5, 2:11 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 21 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.